Tornadoes · United States · Montana · 2018

EF0 tornado, Glendive Dawson Arpt, Montana, May 23, 2018

This EF0 tornado ran 0.3 miles across Dawson County on May 23, 2018, touching down at 7:42 PM MDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2018
Touchdown
7:42 PM MDT (01:42 UTC)
Lifted
7:43 PM MDT (01:43 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Dawson County
Touchdown point
47.140, -104.890
Lift-off point
47.138, -104.885
Record number
1805231942-01

What the Weather Service recorded

A warm front moving generally across eastern Montana, in conjunction with an upper level low centered over south central Montana and northwestern Wyoming, produced enough instability and lift to produce severe thunderstorms across northeast Montana. These produced locally heavy rainfall, a few produced large hail, and one produced a weak, short-lived tornado.

Off duty NWS employee observed this brief rope tornado northwest of Glendive. Photos sent in using social media.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the tornado touched down at May 23, 2:13 PM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, May 23, 2:13 PM MDT, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Wed May 23 2018

.DISCUSSION...

Upper low moving northeast into central Montana late today
allowing for upper diffluent flow above the mid-level dry slot.
Some showers and thunderstorms have fired up over southeast and
south-central Montana and northern Wyoming this afternoon. These
should threaten the SE zones this evening where the best shear
are. Have added severe wording in to this area accordingly.

Low pressure then lifts northeast of the area Thursday with
parent upper low over the Prairie provinces. Upper pieces of
energy with diurnal heating will allow for a few leftover
showers/tstorms mainly in the northern zones throughout the day.

Upper ridge then builds in for Friday allowing for temperatures to
rise into the 80s that continues into Saturday. Then an upper low
from the SW moves in, bringing increase chances for showers and
thunderstorms Saturday Night through Monday. This is wetter
solution than what was expected a few days ago.

The main thing to stress - late Saturday will see the increase
chance of severe thunderstorms.

This system moves out mid week, but a longwave trough sets up
over the western states and thus unsettled conditions can be
expected through the end of the week. TFJ

&&

.AVIATION...

Brief MVFR KSDY/KSDY this evening in strong thunderstorms then
mostly VFR. Some low clouds late tonight may bring MVFR
conditions.

Conditions improve Thursday as system moves out and upper ridge
moves in.

Winds: Light tonight then increase to 10-15 kts tomorrow
afternoon. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 23, 4:02 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Glasgow MT
402 PM MDT WED MAY 23 2018

MTZ022-023-232245-
Garfield MT-McCone MT-
402 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND WEST
CENTRAL MCCONE COUNTIES UNTIL 445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Flowing Wells Rest Area, or 25 miles west of Circle,
moving north at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nelson Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4741 10593 4730 10625 4759 10653 4773 10605
TIME...MOT...LOC 2202Z 157DEG 12KT 4743 10614

Bigelbach
Special weather statement, May 23, 4:11 PM MDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT WED MAY 23 2018

MTZ022-232300-
Garfield MT-
411 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sand Springs, or 33 miles southwest of Jordan, moving north at 15
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Edwards, Sand Springs and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4702 10694 4696 10783 4714 10792 4732 10793
      4743 10702 4722 10690
TIME...MOT...LOC 2211Z 157DEG 11KT 4710 10755

Bigelbach
Special weather statement, May 23, 4:57 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Glasgow MT
457 PM MDT WED MAY 23 2018

MTZ022-232345-
Garfield MT-
457 PM MDT WED MAY 23 2018

...SPECIAL WEATHER STATEMENT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Springs, or 31 miles west of Jordan, moving north at 15 mph.

Small hail and winds in excess of 30 mph will be possible with this
storm.

Locations impacted include...
Edwards, Brusett and Steve Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4707 10701 4712 10770 4747 10781 4741 10692
TIME...MOT...LOC 2256Z 186DEG 12KT 4717 10755

Bigelbach

The surface observations

Glendive(Awos) (GDV), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Glasgow radar (KGGW), 176 km away, was scanning. The volume nearest the touchdown began at 01:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in MontanaEvery tornado in Montana since 1950Warnings in force in Montana nowThe forecast where you are

The other tornadoes of May 23, 2018

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 232:10 PM MDTUnratedLincoln, NM2.2400
May 233:06 PM MDTEF0Lincoln, NM4.0200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.